What errors have you caught? (Docs, Pharmacy, etc.) - page 2

A couple of months ago one of the endocrinologists wrote an order for insulin scales. One was for 8 am to 8 pm and the other was 8pm to 8 am. When I looked in the computer to sign off my 8 pm dose... Read More

  1. by   Julie, RN
    Had a j-tube pt receiving large bolus feeds sheduled throughout the day and the doc couldn't figure out why the pt was having so much n/v.
    I just informed him that j-tubes aren't ment for bolus feeds, just slow continious.
    Hen then said well it is a g-tube. So..I pulled up the operative report that clearly documented that it was a j-tube.
  2. by   Marj Griggs
    This one happened to my MIL. The physician wrote, in the discharge notes, for long-acting k+ (I've forgotten the brand name). The resident wrote the prescription for nitro (!). Really burned mom, because she couldn't return it.
  3. by   KaraLea
    I once had a doc in Med/Surg who ordered Accu-checks with insulin sliding scale and Glucophage on a new admit, no problem until the patient stated that she wasn't diabetic. I checked with the doc to see if this was a new dx but no, he had looked at the patient's list of home meds (hand-written by dayshift RN) and misinterpreted Glucosomine as Glucophage. Luckly I hadn't given the Glucophage yet. BTW, her accu-check was in the 90's.
  4. by   ucavalpn
    I had an order for accu checks and 70/30 insulin , sliding scale .
    Worse part is this had been given x 2 days.
  5. by   rdhdnrs
    Have seen anesthesiologist open pitocin for bolus, give MgSO4 bolus, etc before surgery.
  6. by   mother/babyRN
    Well, some time ago another nurse working with me came out with a puzzled look on her face with what looked like, and amp of the pitocin we always used, BUT, with a shocked look on her face she showed me it was actually an amp of pitressin! Can you imagine what might have happened had we given that without looking at the vial? Since that episode the amps have been reformulated to look different. Pharmacy was even approached about that potential disaster. Thank Goodness the other nurse was vigalent about checking the fine print of something we give every day!
  7. by   SmilingBluEyes
    Oh and Pharmacist Joe, I agree w/ Catlady and FedUpNurse....it IS ***NURSING**** who takes the big fall when major med .errors that originate other places are made in the hospitals. I have seen nurses suspended and fired ----and while it may have been rightly so--- it was never the pharmacist who let the error get by, or the dr. who wrote the order in the first darn place, to take a similar fall. NO ONE is getting HIGH and MIGHTY here...we just would like to see med errors stopped and patients safe, like anyone else. But when sh*t happens, it rolls downhill....this is especially true in the medical environment of today. Interesting how it works, I would say.
  8. by   Teshiee
    The doctor wrote an order for haldol .5 mg po and sent me 5mg instead. Thank goodness that pill was large because I knew that was too much to give even though it may have done the job. I read the order carefully and realized that they didn't see the decimal. It would have been easier if he wrote it 0.5mg!
  9. by   OBNURSEHEATHER
    LOL! I had a post partum couplet yesterday. Mom ("Jane Smith") was on Zoloft 50mg PO qd. It was due at 9am. By noon I had called pharmacy 4 times about his med not being anywhere on the floor. They said "yeah, Mrs. Smith in room 345, we sent it up awhile ago." I said "there is no room 345 on this floor, she's in 330.". After I got off the phone, one of the unit clerks informed me that 345 is "code" for the nursery. So I check the nursery as a fluke, and sure enough, there is my 50mg Zoloft PILL, labeled for "BABY GIRL SMITH". Do you think pharmacy had even the smallest thought as to how I was gonna get that baby to swallow that pill?

    Heather
  10. by   P_RN
    Let's see.

    DEMEROL 25mg being read as demero l 125mg on an 80lb lady.

    Dilantin in the HepLok cubby in the Pyxis.

    Dialysis solution hung instead of LR. (Long time ago, they both were in glass bottles.) The LR had a blue label. The other had a red label with NO FOR INTRAVENOUS USE on it.

    Coumadin 50 mg...hold if PT >18

    Accupril sent instead of Albumin.

    And there is this classic. On my daughter's discharge papers/bill when she was born.........Circumcision male child $25.
  11. by   BugRN
    MotherBabyRN, had a similar incident w/ pitocin. Went to pharmacy on eve's to pick it up Got back to the floor and in putting away the stock noticed instead of pit, I think it was atropine w/ same green top.( it was 3yrs. ago) Pharmacy was notified and nothing was done other than to talk to the tech. but can you imagine mixing a bag w/ 10 or 20 u pit and it was atropine...I think they have since changed the color of the top, but I get the shivers thinking what might of happened.
  12. by   RNinICU
    Dilantin instead of dig in a patient's med drawer. The envelope said digoxin, the vial was dilantin.
  13. by   OBNURSEHEATHER
    Originally posted by Pharmacist Joe
    But let's not get high and mighty, here. I've caught my share of killer nurse and MD errors, too. Face it: we are human beings and we make errors.
    I don't think anyone was getting high and mighty Joe. The thread clearly states "docs, pharmacy, etc". If you got some good nursing ones, share them with us please. Nurses learn best from experience.

    Heather

close